Maryland, 2008

Tornado and Damaging Winds in Maryland, June 4, 2008

June 4, 2008 · NWS PHI · 12 events in 4 counties and zones

A pair of squall line thunderstorms produced damaging wind gusts as they moved across the Eastern Shore late in the afternoon and during the evening on the 4th. The first squall line caused the worst damage of the day and also spawned a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$500,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A pair of squall line thunderstorms produced damaging wind gusts as they moved across the Eastern Shore late in the afternoon and during the evening on the 4th. The first squall line caused the worst damage of the day and also spawned a tornado. About 5,000 Delmarva Power and Light customers lost power across the Eastern Shore because of the damaging winds and lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 4, 12:20 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 4, 12:20 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
120 PM EDT WED JUN 4 2008

.SYNOPSIS...
AN AREA OF LOW PRESSURE HAS MOVED ACROSS THE AREA ALONG A FRONTAL
BOUNDARY THAT IS DRAPED ACROSS THE AREA. A SECOND AREA OF LOW
PRESSURE WILL MOVE ACROSS THE SAME BOUNDARY THIS AFTERNOON AND
EVENING. THESE LOW PRESSURE SYSTEMS WILL BRING SHOWERS AND
THUNDERSTORMS TO THE REGION. HIGH PRESSURE WILL THEN BUILD IN ON
FRIDAY THROUGH THE WEEKEND, USHERING IN THE HOTTEST AIR OF THE
YEAR SO FAR.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE FIRST OF TWO WEAK SURFACE LOW PRESSURES AND VORT MAXES HAVE
MADE THEIR WAY ACROSS THE AREA THIS MORNING. NOW THAT THESE
FEATURES HAVE MOVED OFF, WE WILL HAVE A BREAK IN THE ACTION UNTIL
THE NEXT SURFACE LOW AND VORT MAX CROSS THE REGION LATER THIS
AFTERNOON. CAPE VALUES SOUTH OF A FRONTAL BOUNDARY THAT IS
CENTERED ACROSS OUR CWA ARE FCST TO EXCEED 1000-1500 J/KG AND
LIS ARE EXPECTED TO BE LESS THAN -3...ESPECIALLY WHERE CLOUDS
BREAK AND ALLOW THE SUN TO WORK ITS MAGIC. IF THE BOUNDARY MOVES
NORTHWARD, AREAS FARTHER NORTH COULD WARM UP AS WELL AND BECOME
UNSTABLE AS WELL. THE STORM PREDICTION CENTER HAS MUCH OF THE CWA
IN A SLIGHT RISK OF SEVERE STORMS, WITH A MODERATE RISK FOR THE
CENTRAL AND SOUTHERN DELMARVA. DAMAGING WINDS AND HAIL APPEAR TO
BE THE BIGGEST THREATS ATTM. WITH PRECIPITABLE WATER VALUES AROUND
1.5 INCHES, HEAVY RAIN IS ALSO POSSIBLE, WHICH COULD AGAIN LEAD TO
SOME LOCAL ROADWAY AND POOR DRAINAGE FLOODING.

DECIDED TO NOT MAKE ANY CHANGES TO THE FORECAST HIGHS SINCE WE
HAVE PLENTY OF TIME FOR THE CLOUDS TO BREAK AND THIS BOUNDARY
ACROSS THE AREA TO LIFT NORTHWARD AND ALLOW THE TEMPERATURES TO GO
UP THIS AFTERNOON. ONLY CHANGE TO THE FORECAST WAS TO INCLUDE
ENHANCED WORDING FOR THE AREAS WHERE THE SPC HAS ISSUED A MODERATE
RISK.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
A SECOND S/WV WILL MOVE ACROSS THE REGION TONIGHT INTO THURSDAY
MORNING ALONG A STALLED FRONTAL BOUNDARY WHICH EXTENDS EWD FROM THE
OHIO VALLEY.  THE GFS IS MUCH MORE ROBUST THE VORT THAN THE
NAM/WRF OR THE ECMWF.  THE GFS IS ALSO ALONE IN STAMPING OUT A SFC
LOW NR THE DELMARVA WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING.  IT
APPEARS AS IF THE GFS COULD BE SUFFERING FROM SOME FEEDBACK ISSUES
WHICH ARE CONTAMINATING ITS PRECIP FIELDS.  HOWEVER, THE NAM/WRF
SEEMS WAY UNDERDONE WITH PRECIP TONIGHT INTO THURSDAY.  THE CANADIAN
MODEL SUPPORTS HIGHER PRECIP THAN THE NAM/WRF BUT NOT AS HIGH AS THE
GFS. SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST TONIGHT DUE
PROXIMITY OF THE FRONTAL BOUNDARY AND UNSTABLE AIR AND SOME WEAK
UPPER LEVEL ENERGY. PRECIP CHANCES WILL DECREASE ON THURSDAY AS THE
THE LAST OF THE VORTS MOVES OFFSHORE.  THURSDAY NIGHT, THE REGION
WILL BE IN BETWEEN HIGH PRESSURE OVER NOVA SCOTIA WHICH WILL RIDGE
DOWN AND AN UPPER LEVEL RIDGE OVER THE SERN STATES THAT WILL BEGIN
ITS ADVANCE TOWARD THE MID-ATLC.  PRECIP CHANCES WILL DECREASE
FURTHER.  THE NAM/WRF IS ESSENTIALLY DRY DURING THIS TIME.  THE GFS
HINTS AT SOME PRECIP, ALBEIT LOW POPS. THE CANADIAN IS BASICALLY DRY
AS WELL, BUT IT SEEMS PRUDENT TO KEEP SOME LOW POPS IN THE FCST
UNTIL THERE IS SOME BETTER MODEL AGREEMENT.  ON FRIDAY, A VERY
STRONG UPPER RIDGE BEGINS TO BUILD INTO THE REGION.  THIS AREA OF
HIGH PRESSURE WILL DRY THINGS OUT AND TEMPS WILL BEGIN A BIG UPWARD
SWING.

MOS TEMPS ARE ALL OVER THE PLACE ON THURSDAY.  THE FWC GUIDANCE
GIVES A HIGH OF 92 FOR PHL.  THE MET GUIDANCE GIVES 87 DEGREES AND
THE GFS GIVES 76 DEGREES, SO WE ARE TALKING A 16 DEGREE
SPREAD...WOW  BASED ON THE SYNOPTIC WX PATTERN, WITH THE AREA
BETWEEN HIGH PRESSURE TO THE NE OVER CANADA AND THE BUILDING RIDGE
TO THE SE, THE FWCS 92 DEGREES SEEMS ON THE HIGH SIDE.  AT THE SAME
TIME, WITH SCT TO BKN CLOUDS AND W TO NW H85 WINDS, THE GFS MOS 76
SEEMS WAY TO LOW.  BASED ON THE GFS SYNOPTIC FIELDS, I WAS A BIT
SURPRISED TO SEE THE 76 DEGREE HIGH IT POSTED.  THEREFORE, WILL END
UP SETTLING ON TEMPS SOMEWHERE IN THE MIDDLE OF THE TWO MODEL
EXTREMES.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AN UPPER RIDGE WILL BUILD OVER THE REGION IN EARNEST FRIDAY NIGHT
THROUGH MONDAY.  THIS RIDGE WILL BRING THE HOTTEST WEATHER OF THE
YEAR SO FAR ON SOUTHWESTERLY FLOW.  JUST HOW HOT IT WILL GET REMAINS
TO BE SEEN.  CERTAINLY, THE FIRST HEAT WAVE, AS DEFINED BY 3 OR MORE
DAYS WITH TEMPERATURES AOA 90 DEGREES LOOKS TO BE IN THE OFFING.
FRIDAY MAY FALL JUST SHORT, BUT SAT AND SUN LOOK TO BE WELL INTO THE
90S AND MONDAY MAY BE AS WELL.  CURRENT EXTENDED GUIDANCE GIVES A 97
DEGREE HIGH ON SATURDAY AT PHL.  WHILE TEMPS THAT WARM ARE BY NO
MEANS A CERTAINTY, SEEING A TEMP THAT HIGH ON DAY 4 DOES MAKE YOU
STAND UP AND TAKE NOTICE. IF THIS FCST DOES COME TO FRUITION, THEN
HEAT ADVISORIES/WARNINGS MAY BECOME NECESSARY.  DEW POINTS WILL BE
IN THE 60S AND POSSIBLY PUSHING 70, ESPECIALLY SAT AND SUN SO A
TRIPLE H WEEKEND LOOKS TO BE IN STORE.  STAY TUNED.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A SQUALL LINE OF STRONG TSRAS WILL AFFECT THE TERMINALS LATER THIS
AFTERNOON AND EARLY THIS EVENING. IFR CONDITIONS AS WELL AS STRONG
GUSTY WINDS ARE EXPECTED. CONFIDENCE IS HIEST THAT THIS WILL AFFECT
KILG, KMIV AND KACY WHILE THE LEAST AMOUNT OF WIND IS EXPECTED TO
AFFECT KABE AND KRDG. ITS POSSIBLE THAT WIND GUSTS DURING THE TSRAS
COULD BE HIER THAN CURRENTLY FCST IF THE STRONGEST PART OF THE LINE
AFFECTS THE TERMINAL LOCNS.

BEST ESTIMATE OF ARRIVAL TIME IS ABOUT 19Z FOR KRDG, 20Z FOR LOCAL
PHL AIRPORTS AND KABE AND 21Z FOR KMIV AND KACY.

PRIOR TO THE ARRIVAL OF THE TSRAS A WEAKENING AREA OF SHRAS MIGHT
MAINTAIN ITSELF FROM KPHL AND POINTS NWWD. THE BENEFIT OF THIS
WEAKENING SYSTEM IS TO AT LEAST REDUCE THE INSTABILITY. THE LOW
CLOUDS AT KRDG AND KABE ARE A NEGATIVE FOR VFR FLYING, BUT WILL HELP
TEMPER THE EFFECTS OF THIS LINE AS IT MOVES THROUGH.

AFTER THIS SQUALL LINE MOVES THROUGH, AN UPPER AIR DISTURBANCE
MOVING THRU THE WESTERLY FLOW WILL HELP DEVELOP A LARGER AREA OF
SHRAS AND EMBEDDED TSRAS ESPECIALLY BETWEEN 00Z AND 06Z. GENERAL
MVFR CONDITIONS ARE EXPECTED, BUT SOME IFR CONDITIONS ARE POSSIBLE
IN ANY HEAVIER PRECIPITATION.

AFTER THIS DISTURBANCE MOVES THROUGH, FORECAST MODELS (AND THE RAIN
THAT SHOULD FALL) WILL LEND ITSELF TO THE DEVELOPMENT OF LOW CLOUDS
AND FOG TOWARD MORNING. WE FCST IFR VSBYS AT OUR MORE FOG PRONE
LOCATIONS. A NW FLOW IN THE WAKE OF A DEVELOPING LOW SHOULD HELP
BURN OFF THE LOW CLOUDS AND FOG AT ABOUT A CLIMATOLOGICALLY NORMAL
TIME (ABOUT 13Z).

OUTLOOK...A FRONTAL BOUNDARY SHOULD BE LINGERING NEAR OR ACROSS OUR
AREA THURSDAY AND FRIDAY. MORE WIDELY SCATTERED CONVECTION COULD
DEVELOP NEAR AND ALONG THE BOUNDARY WITH IFR CONDITIONS DURING THE
TSRAS. OTHERWISE, THERE COULD BE SOME MVFR TO LOCALLY IFR CONDITIONS
IN MORNING FOG OR STRATUS THE NEXT FEW MORNINGS AS A MID SUMMER
REGIME ESTABLISHES ITSELF WITH GENERALLY VFR CONDITIONS PREVAILING
AT OTHER TIMES.

&&

.MARINE...
WE WILL BE DROPPING THE SMALL CRAFT ADVISORY FOR DELAWARE BAY AS
WINDS AND SEAS HAVE DECREASED BELOW CRITERIA.

SMALL CRAFT ADVISORY CONDITIONS NOW MORE FOR SEAS WILL BE
MAINTAINED ON THE ATLANTIC AS WAVEWATCH IS FORECASTING IT TO STAY
UP FOR A TIME. A SECOND WAVE SHOULD ULTIMATELY CAUSE WINDS TO
SHIFT AROUND TO A NORTHEAST DIRECTION AND PICK UP A LITTLE AGAIN
TONIGHT, BUT BY THEN SEAS OVER THE SOUTHERN WATERS ARE FORECAST TO
HAVE DROPPED BELOW THE ADVISORY CRITERION AND WINDS ARE NOT
FORECAST TO STRENGTHEN TOO MUCH. SEAS OVER THE NORTH ARE FORECAST
TO COME DOWN TONIGHT, THEN CONDITIONS OVER THE WATERS ARE EXPECTED
TO BECOME BENIGN.

OUTLOOK...SUB-ADVISORY CONDITIONS ARE EXPECTED TO LAST THROUGH THE
WEEKEND.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR
     ANZ452>455.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ450-451.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...ROBERTSON/NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...GIGI
MARINE...GIGI/DELISI
Hazardous weather outlook, Jun 4, 2:35 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EDT WED JUN 4 2008

NJZ007>010-012>015-PAZ060>062-068-069-051945-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-BERKS-LEHIGH-NORTHAMPTON-MONTGOMERY-BUCKS-
335 PM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST FOR TONIGHT.
ANY THUNDERSTORMS MAY PRODUCE GUSTY WINDS LIGHTNING AND HEAVY
RAINFALL...AS WELL AS POSSIBLY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HOTTEST AIR MASS OF THE SEASON SO FAR IS EXPECTED TO MOVE
INTO THE REGION ON FRIDAY THROUGH MONDAY. RELATIVE HUMIDITY AND
HEAT INDEX VALUES ARE ALSO EXPECTED TO INCREASE THROUGH THE
PERIOD. AS A RESULT, HEAT WATCHES, WARNINGS OR ADVISORIES MAY
BECOME NECESSARY AT SOME POINT DURING THE FRIDAY THROUGH MONDAY
TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ067-070-071-051945-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-DELAWARE-PHILADELPHIA-
335 PM EDT WED JUN 4 2008

...TORNADO WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HOTTEST AIR MASS OF THE SEASON SO FAR IS EXPECTED TO MOVE
INTO THE REGION ON FRIDAY THROUGH MONDAY. RELATIVE HUMIDITY AND
HEAT INDEX VALUES ARE ALSO EXPECTED TO INCREASE THROUGH THE
PERIOD. AS A RESULT, HEAT WATCHES, WARNINGS OR ADVISORIES MAY
BECOME NECESSARY AT SOME POINT DURING THE FRIDAY THROUGH MONDAY
TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY BEEN REQUESTED UNTIL 8:00 PM EDT.

ANZ452>455-051945-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
335 PM EDT WED JUN 4 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...TORNADO WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY BEEN REQUESTED UNTIL 8:00 PM EDT.

ANZ450-051945-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
335 PM EDT WED JUN 4 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED.

ANZ451-051945-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
335 PM EDT WED JUN 4 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...
...TORNADO WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY BEEN REQUESTED UNTIL 8:00 PM EDT.

ANZ430-431-051945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
335 PM EDT WED JUN 4 2008

...TORNADO WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY BEEN REQUESTED UNTIL 8:00 PM EDT.

NJZ001-PAZ054-055-051945-
SUSSEX-CARBON-MONROE-
335 PM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL SHOWERS AND A CHANCE OF THUNDERSTORMS ARE FORECAST FOR
TONIGHT. ANY THUNDERSTORMS MAY PRODUCE GUSTY WINDS LIGHTNING AND
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HOTTEST AIR MASS OF THE SEASON SO FAR IS EXPECTED TO MOVE
INTO THE REGION ON FRIDAY THROUGH MONDAY. RELATIVE HUMIDITY AND
HEAT INDEX VALUES ARE ALSO EXPECTED TO INCREASE THROUGH THE
PERIOD. AS A RESULT, HEAT WATCHES, WARNINGS OR ADVISORIES MAY
BECOME NECESSARY AT SOME POINT DURING THE FRIDAY THROUGH MONDAY
TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED.

In the hours before

Special weather statement, Jun 4, 1:49 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
249 PM EDT WED JUN 4 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-042030-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-CUMBERLAND-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...PENNSVILLE...MILLVILLE...CAPE MAY COURT HOUSE...
OCEAN CITY
249 PM EDT WED JUN 4 2008

...SEVERE THUNDERSTORM THREAT INCREASING THIS AFTERNOON...

AT 2:45 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
FAST MOVING LINE OF SEVERE THUNDERSTORMS APPROACHING THE
WASHINGTON DC AREA. THIS LINE IS EXPECTED TO MOVE ONTO THE
EASTERN SHORE OF MARYLAND AROUND 3:45 PM, THEN CONTINUE TO TRACK
EASTWARD.

THIS LINE OF THUNDERSTORMS HAS HAD A HISTORY OF PRODUCING DAMAGING
WINDS. BE ON THE ALERT FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS
DURING THE REMAINDER OF THIS AFTERNOON INTO THIS EVENING. BE
PREPARED TO SEEK SHELTER IMMEDIATELY WHEN THUNDERSTORMS APPROACH
OR A WARNING IS ISSUED.

GORSE

The radar

The Dover AFB radar (KDOX), 75 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Talbot

When
June 4, 2:51 PM EST to 2:58 PM EST
Where
Talbot County, Wittman to 3 mi SSW of Tilghman
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.780, -76.300

As the squall line moved through Talbot County, a wind gust to 58 mph was measured at the southern tip of Tilghman Island and trees and wires were knocked down in Whittman.

Thunderstorm Wind, Queen Anne'S

When
June 4, 2:55 PM EST to 3:15 PM EST
Where
Queen Anne'S County, Stevensville to Queenstown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.980, -76.320

As the squall line of severe thunderstorms moved through Queen Anne's County, several trees were knocked down across Kent Island. Another tree was also knocked down near the intersection of U.S. Route 50 and Maryland State Route 310 in Queenstown.

Thunderstorm Wind, Caroline

When
June 4, 3:10 PM EST to 3:16 PM EST
Where
Caroline County, 2.7 mi NW of Preston to 1 mi E of Preston
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
38.728, -75.935

A squall line of severe thunderstorms plus an EF0 tornado caused wind damage across southwestern Caroline County. The combination of the squall line and the tornado caused about $500,000 in damage to about 30 homes and businesses in and around Preston. Most of the non-tornadic wind damage occurred on the south side of Preston and also from Poplar Neck Road westward. The worst reported damage occurred on Poplar Neck Road where three irrigation systems were toppled and twisted, a garage building was blown away and several large trees were knocked down. One damaged the side of one home. In Preston, most of the thunderstorm wind damage occurred on Apple Lane. No injuries were reported.

Tornado, Caroline

When
June 4, 3:12 PM EST to 3:16 PM EST
Where
Caroline County, 1.74 mi SSE of Bethlehem to 0.87 mi NNE of Preston
Rating
EF0
Path length
2.24 mi
Path width
50 yd
Injuries
0 direct, 1 indirect
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
38.708, -75.934

An EF0 tornado touched down west of Preston and moved through the city before lifting. The tornado was part of a squall line that moved through the area during the afternoon of the 4th. The combination of the squall line and the tornado caused about $500,000 in damage to about 30 homes and businesses in and around Preston. Numerous trees were either snapped or uprooted. The only reported injury was a man who hurt himself using a chainsaw during the clean-up.

The tornado touched down just west of Havercamp Road and proceeded east through Preston before lifting east of Payne Road. On Havercamp Road. shingles were blown from one home and a boat and trailer were lifted by the tornado and slammed to the ground. The nearby Sisk and Son Warehouse suffered wind damage to three of their silos, one was bowed in on one side. In Preston itself, the roof was lifted and torn from the Expert Express building. Very large trees smashed and destroyed a few vehicles. A manure shed tin roof was blown off and the roof trusses were toppled. A silo was badly damaged on Maple Avenue. Several homes suffered roof damage from either fallen trees or the wind itself along Choptank Road, and Chambers Street. Just before the tornado lifted, it damaged another silo on Payne Road.

The tornado's path length was estimated at 2.2 miles, its path width was about 50 yards and the maximum estimated wind speed was about 75 mph.

Thunderstorm Wind, Kent

When
June 4, 3:25 PM EST to 3:40 PM EST
Where
Kent County, Kennedyville to Golts
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.300, -76.000

As the squall line of severe thunderstorms moved through Kent County, several trees and wires were knocked down in the eastern part of the county. About 280 homes and businesses lost power because of the severe weather.

Thunderstorm Wind, Caroline

When
June 4, 3:26 PM EST
Where
Caroline County, Denton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.880, -75.820

The squall line of severe thunderstorms knocked down several trees. One downed tree damaged a home in Denton.

Thunderstorm Wind, Queen Anne'S

When
June 4, 6:20 PM EST
Where
Queen Anne'S County, 1.3 mi SW of Stevensville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.967, -76.337

A severe thunderstorm knocked down trees and wires on Harbor Drive in Bay City.

Thunderstorm Wind, Queen Anne'S

When
June 4, 7:41 PM EST
Where
Queen Anne'S County, Love Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.030, -76.320

A severe thunderstorm knocked down large tree limbs and wires in Love Point. The downed wires apparently was the cause of a home in the area that filled with smoke.

Thunderstorm Wind, Queen Anne'S

When
June 4, 7:53 PM EST
Where
Queen Anne'S County, 0.51 mi NE of Bryantown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.935, -76.163

A severe thunderstorm tore down large tree limbs and wires in Bryantown.

Thunderstorm Wind, Queen Anne'S

When
June 4, 8:00 PM EST to 8:08 PM EST
Where
Queen Anne'S County, 3.1 mi SW of Stevensville to Ruthsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.948, -76.361

A severe thunderstorm knocked down a tree in Craney Creek just off of Maryland State Route 8 on Kent Island. The same severe storm downed a tree onto a vehicle in the Acme Parking lot and in front of a car wash in Centreville. Several trees were knocked down along Crouse Mill Road near Tuckahoe Lake south of Ruthsburg. About 1,000 homes and businesses lost power because of the series of thunderstorms throughout the day on the 4th in Queen Anne's County.

Thunderstorm Wind, Caroline

When
June 4, 8:15 PM EST to 8:30 PM EST
Where
Caroline County, Preston to Federalsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.700, -75.900

The second severe thunderstorm of the day knocked down several more trees and wires across the southern tier of Caroline County. The wind damage though was worst when the first squall line came through. About 1,100 homes and businesses lost power because of the series of thunderstorms throughout the day on the 4th in Caroline County.

Thunderstorm Wind, Talbot

When
June 4, 8:30 PM EST
Where
Talbot County, 0.25 mi S of Matthews
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.816, -75.950

A severe thunderstorm overturned a tractor-trailer on Maryland State Route 328 in Matthews. No injuries were reported. About 5,000 homes and businesses lost power because of the series of thunderstorms throughout the day on the 4th in Talbot County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyThe tornado archive for Maryland, 2008Warnings in Maryland, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112847, 112849, 112870, 112866, 112853, 112911, 113004, 113005, 113024, 113019, 113040, 113036.